Nevada, 2023

Damaging Wind in Nevada, June 13, 2023

June 13, 2023 · NWS LKN · 1 event in 1 county or zone

Scattered showers and thunderstorms across northern and central Nevada caused gusty winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LKN wrote it up.

Scattered showers and thunderstorms across northern and central Nevada caused gusty winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before the first event at Jun 13, 2:05 PM PST, 1 hour 33 minutes earlier.

Area forecast discussion, Jun 13, 2:05 PM PST, 1 hour 33 minutes before
Area Forecast Discussion
National Weather Service Elko NV
305 PM PDT Tue Jun 13 2023

.SYNOPSIS...Showers and thunderstorms will dissipate through
tonight with shower activity shifting into central Nevada for
Wednesday and Thursday. Temperatures will remain mild for this
time of year with active weather possibly returning for the early
next week at least across northern Nevada.

&&

.SHORT TERM...Tonight through Wednesday night.

An upper-level disturbance moving through the region combined with
ample atmospheric moisture and instability will promote showers
and thunderstorms through the early evening hours across northern
Nevada. Threats include gusty winds, small hail and potential for
flash flooding as PWAT values remain 2 or more standard
deviations above normal, ranging from 0.75" to 0.90" in some
areas. Convection overall would gradually wane this evening with
showers and thunderstorms moving into central and eastern Nevada
for Wednesday as a drier northwest flow behind a cold front
inhibits convection across northern Nevada.

Temperatures will be cool tonight with lows in the 40s and lower
50s. Highs Wednesday will be similar to today mainly in the 70s
in valleys. A colder air mass will be ushered in Wednesday night
with lows mainly in the 40s. Some 30s are possible in valleys
across northern Nevada. West to northwest winds will increase
Wednesday afternoon as the cold front starts to move through.
Highest wind gusts will likely still be from convective activity
around 40mph at times.

.LONG TERM...Thursday through next Tuesday

Troughing over the western U.S. at the end of the week brings a
50%+ probability of showers resulting in measurable rainfall in
portions of northern Nye and White Pine counties on Thursday and
Friday. While we can't rule out the possibility of a stray shower
or two moving northward into the rest of the CWA, it is unlikely
(<15% probability) that any rainfall makes it to the ground.

Ensembles favor shortwave ridging leading into zonal flow aloft
for Friday and Saturday. This helps to keep weather conditions dry
across most, if not all, of the CWA. As it stands, the only chances
for rainfall at the end of the week is currently in northeastern
Nye and southern White Pine counties, but this will change over
the coming days.

From Sunday onward, there are some expected disagreements among
ensemble members as to how the pattern evolves. The favored
solution right now is one the leads to a low pressure system
somewhere off of the PNW coast. This sets us up to be in the
vicinity of the base of the trough cradling the low. How deep into
our CWA the trough digs is hard to pin down this far out, but
most combinations of ensemble members/clusters are highlight
shower and thunderstorm probabilities >20% along northern portions
of the state. Even if this model solution changes multiple times
over the coming days, both ensemble and deterministic guidance
reflect the progressive pattern continuing.

&&

.AVIATION...Showers and thunderstorms continue to move through the
forecast area and may lead to temporary significantly lowered VIS
and CIGs at any time until the bulk of the activity dissipates
around 06Z to 09Z. However, KEKO sees VCSH last through the
overnight hours until approximately 11Z. Showers return to the
vicinity of KTPH and KELY around 16Z to 18Z.

&&

.FIRE WEATHER...Above normal precipitation for the last several
days along with additional showers and thunderstorms today will
keep the environment moist and cool. There will be cloud to
ground lightning but fuels are not receptive and still in green
up. Drier conditions settle into northwest Nevada Wednesday and
Thursday with continued afternoon showers and thunderstorms for
mainly northeast Nye county and White Pine county. Dry conditions
but remaining quite cool for this time of year settle in to the
region this weekend with more active weather returning early next
week.

&&

.HYDROLOGY...river and stream flows remain elevated along
portions of the Humboldt River, and Lamoille Creek. The active
weather pattern persists, with afternoon and evening rain showers
and thunderstorms. Probabilities remain low that any given
thunderstorm will cause increased hydrologic impacts. Swift moving
streams from snowmelt water can be deadly so use caution when on
streams fresh from the mountains. The Flood Warnings for the
Humboldt River at Comus and at Battle Mountain continue, as do the
Flood Advisories for Lamoille Creek and the Humboldt River at
Carlin.

&&

.LKN Watches/Warnings/Advisories...
None.

&&

93/84/84/93

In the hours before

Special weather statement, Jun 13, 11:57 AM PST, 3 hours 41 minutes before
Special Weather Statement
National Weather Service Elko NV
1257 PM PDT Tue Jun 13 2023

NVZ038-132030-
Southwest Elko County NV-
1257 PM PDT Tue Jun 13 2023

...A strong thunderstorm will impact portions of southwestern Elko
County through 130 PM PDT...

At 1256 PM PDT, the public reported a strong thunderstorm capable of
producing a landspout near Elko, moving southeast at 10 mph.

HAZARD...Landspouts, winds in excess of 30 mph, and pea size hail.

SOURCE...Public.

IMPACT...Minor damage to outdoor objects is possible. Gusty winds
         could knock down tree limbs and blow around unsecured
         objects.

Locations impacted include...
Elko.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4093 11580 4097 11573 4087 11564 4082 11574
TIME...MOT...LOC 1956Z 332DEG 10KT 4093 11576

LANDSPOUT...POSSIBLE
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

93
Special weather statement, Jun 13, 12:34 PM PST, 3 hours 4 minutes before
Special Weather Statement
National Weather Service Elko NV
134 PM PDT Tue Jun 13 2023

NVZ034-038-132100-
Southwest Elko County NV-Ruby Mountains and East Humboldt Range NV-
134 PM PDT Tue Jun 13 2023

...Strong thunderstorms will impact portions of central Elko County
through 200 PM PDT...

At 133 PM PDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles south of Ryndon to near Spring Creek.
Movement was southeast at 15 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Lamoille, Spring Creek, Ryndon and Lamoille Summit.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4097 11561 4072 11539 4058 11564 4076 11575
TIME...MOT...LOC 2033Z 327DEG 12KT 4086 11559 4075 11569

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

93
Special weather statement, Jun 13, 12:54 PM PST, 2 hours 44 minutes before
Special Weather Statement
National Weather Service Elko NV
154 PM PDT Tue Jun 13 2023

NVZ034-038-039-132130-
Southwest Elko County NV-South Central Elko County NV-
Ruby Mountains and East Humboldt Range NV-
154 PM PDT Tue Jun 13 2023

...A strong thunderstorm will impact portions of south central Elko
County through 230 PM PDT...

At 153 PM PDT, Doppler radar was tracking a strong thunderstorm 7
miles southwest of Jiggs, moving southeast at 20 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Jiggs and Harrison Pass.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4033 11594 4049 11582 4045 11539 4013 11562
TIME...MOT...LOC 2053Z 298DEG 16KT 4037 11580

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

DP
Special weather statement, Jun 13, 1:04 PM PST, 2 hours 34 minutes before
Special Weather Statement
National Weather Service Elko NV
204 PM PDT Tue Jun 13 2023

NVZ030-132130-
Humboldt County NV-
204 PM PDT Tue Jun 13 2023

...A strong thunderstorm will impact portions of east central
Humboldt County through 230 PM PDT...

At 203 PM PDT, Doppler radar was tracking a strong thunderstorm 11
miles northeast of Paradise Valley, moving south at 15 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of east central
Humboldt County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4165 11743 4168 11729 4144 11711 4138 11750
TIME...MOT...LOC 2103Z 348DEG 11KT 4160 11737

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

DP

The radar

The Elko radar (KLRX), 105 km away, was scanning. The volume nearest the first event began at 23:39 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Eureka

When
June 13, 3:38 PM PST to 4:38 PM PST
Where
Eureka County, 8.88 mi SSW of Tonkin
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
39.830, -116.490

Station (COIN2) Coils Creek, Elevation 6745 feet.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nevada in 2023Every state in 2023This day in weather historyWarnings in Nevada, June 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1098341.